James Huddleston, M.D.

Publication Details

  • Heparin-induced thrombocytopenia after total knee arthroplasty, with subsequent adrenal hemorrhage. journal of arthroplasty Chow, V. W., Abnousi, F., Huddleston, J. I., Lin, L. H. 2012; 27 (7): 1413 e15-8

    Abstract:

    Heparin-induced thrombocytopenia (HIT) is a life-threatening immune-mediated adverse effect of chemoprophylaxis for venous thromboembolic events. We present the case of a 44-year-old man who developed bilateral adrenal hemorrhage (BAH) as a sequela of HIT after bilateral total knee arthroplasty. In our review of clinical management of HIT-induced BAH, we discuss the 21 published cases of this phenomenon, 14 of which occurred after orthopedic surgery. Given the potentially fatal consequences and the importance of early intervention, physicians should be on the alert for recognizing HIT-induced BAH in patients experiencing shock unresponsive to fluid resuscitation. In addition, chemoprophylaxis with alternative agents such as a synthetic pentasaccharide factor Xa inhibitor and oral direct thrombin inhibitors that are associated with lower risks of HIT in orthopedic patients merits exploration.

    View details for DOI 10.1016/j.arth.2012.01.012

    View details for PubMedID 22397862

Stanford Medicine Resources:

Footer Links: